Wisconsin, 2016

Heat in Wisconsin, July 8, 2016

July 8, 2016 · NWS DLH · 1 event in 1 county or zone

A 79-year-old man with medical complications died in his trailer after a recent heat wave. The cause of death was listed as cardiac arrhythmia secondary to dehydration.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A 79-year-old man with medical complications died in his trailer after a recent heat wave. The cause of death was listed as cardiac arrhythmia secondary to dehydration. He had a history of hypertension, which was treated with medication, and he was a smoker. He had a syncopal episode one month prior to his death when sitting at picnic table by his trailer home. He had been working on window replacements and remodeling the interior. The following day he went to the emergency department for work up, was found to be mildly dehydrated.| |The trailer home he was working on is located in the Kimball Township of Iron County Wisconsin. The date of death was July 8, 2016. He was found July 9, 2016. The exact time of death is unknown, but thought to be late afternoon. There was a single small room fan running in the trailer.

It was in the upper 60s and low 70s the day he died, but it had been well into the 80s a few days earlier.

The heat was a contributing factor along with insufficient ventilation and proper re-hydration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 8, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
347 PM CDT FRI JUL 8 2016

.SHORT TERM...(This evening through Saturday)
Issued at 347 PM CDT Fri Jul 8 2016

A nearly stacked low over the northern Great Lakes will shift east
into eastern Canada tonight and Saturday, while surface high
pressure will develop over the Northland tonight and Saturday
morning. There will be lingering scattered showers and
broken/overcast cloud cover through early this evening in the cool
northernly flow across the Northland. There could be isolated
thunder across the northwest and western forecast area where there
has been enough heating to develop up to few hundred J/kg of
mixed layer cape.

There should be clearing tonight as the low shifts farther east
and an upper level ridge shifts in from the west. The very light
wind speeds and clear skies will promote radiational cooling, and
there are increasing signs of more widespread fog for late tonight
and early Saturday. The nam, canadian-regional, and local wrf
surface condensation pressure deficits are showing widespread
near-surface saturation by the wee hours of Saturday morning, and
much of the mos guidance is indicating fog across the Northland.
Increased the fog wording in the previous forecast from patchy to
areas of fog for most of the forecast area. The fog layer could be
thick and widespread enough to produce widespread stratus
lingering into Saturday morning.

The sun should burn off the fog and stratus by the middle to late
Saturday morning. South-southeast flow will develop across much of
the Northland by Saturday afternoon, except for more easterly flow
closer to Lake Superior. Leaned on the 4 km nam for cloud cover
for Saturday afternoon, which is suggesting scattered cumulus
across northern Minnesota. Highs should range from the middle to
upper 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 347 PM CDT Fri Jul 8 2016

A hot and humid start to the work week with a chance for showers
and storms nearly every day of the extended period. Storms
Saturday night through late Monday night could be strong...with a
risk for severe thunderstorms late Monday into Monday night.

On the synoptic scale a large upper low will approach from the
west early this week. Ahead of the low, very warm and moist air
will be advected north through the Great Plains into the upper
Midwest, causing dew points to rise into the mid to upper 60s
across north- central Minnesota Sunday, mid 60s to low 70s across
the entire Northland Monday, and mid to upper 60s in northwest
Wisconsin Tuesday. Highs will be warmest on Monday afternoon,
approaching the mid to even upper 80s in some locations along and
south of Highway 2 in east central Minnesota and northwest
Wisconsin.

A longwave ridge will be across the Plains and upper Midwest
Saturday night, building east Sunday into Monday. The associated
surface high will be across Lake Superior into central Wisconsin
Saturday night, slowing building eastward Sunday. As it does, a
warm front will lift northeast through the northern Plains and be
a focus for convection Saturday, with these storms continuing
through the night as they move east into northern Minnesota, aided
by a moderately strong low level jet. These storms will continue
across through Sunday morning towards northwest Wisconsin, likely
weakening as the cooler air from Lake Superior undercuts the
storms combined with the weakening LLJ by mid to late morning.
Mostly cloudy Sunday with a chance for showers and storms through
the day. Another round of storms looks likely Sunday night into
Monday as warm air continues to advect into the region, with the
surface warm front settling into a stationary east-west position
across northern MN into western Lake Superior, serving as a focus
for convection again on Monday into Monday night. On Monday night
the cold front moves through from east to west late, and the
environment within the warm sector will support strong to severe
storms. Wind profiles look to support mostly multicellular clusters
up until late Monday into Monday night when hodographs are closer
to unidirectional supporting a wind threat due to bowing clusters.
On Tuesday another round of storms is expected in northwest
Wisconsin along the cold front, with some strong storms possible.

On Wednesday the surface low will track east across northwest
Ontario, with the cooler air behind the cold front supporting the
possibility for scattered showers and perhaps a few storms. Cooler
air aloft arrives Thursday with enough low/mid level moisture
expected to remain in place for additional chances for showers and
a few storms. A brief break in the action possible Friday, but a
fast near-zonal flow aloft supporting a progressive pattern will
result in another upper low approaching for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 101 PM CDT Fri Jul 8 2016

MVFR ceilings will gradually improve to VFR through the afternoon
and into the early evening, but then visibilities will deteriorate
to MVFR/IFR late tonight (after 06z) as fog develops. Isolated
rain showers expected to continue through the afternoon at INL,
HIB, DLH, and HYR as a low pressure system exits. Rain may briefly
reduce visibility to MVFR, but given the short-lived nature of
these showers did not include any visibility reductions in the
TAF. Winds out of the north and gusty at times this afternoon with
gusts to 20 knots or so, becoming light and variable tonight at
less than 5 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  75  56  73 /  20   0  20  50
INL  52  77  59  78 /  20   0  70  40
BRD  54  79  61  82 /   0   0  50  50
HYR  52  78  56  80 /  20   0  10  50
ASX  53  74  54  80 /  30   0   0  30

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jul 8, 2:53 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CDT FRI JUL 8 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091315-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
353 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP CURRENTS...MAINLY
IN THE DULUTH ENTRY AFFECTING THE PARK POINT BEACH IN DULUTH.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL MINNESOTA...INCLUDING FROM THE INTERNATIONAL FALLS TO THE
WALKER AREAS...THROUGH EARLY THIS EVENING.

AREAS OF FOG WILL LIKELY DEVELOP ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TONIGHT. THE FOG COULD BE WIDESPREAD AND
DENSE...AND COULD LEAD TO SLOWER TRAVEL TIMES DUE TO LOW
VISIBILITY EARLY SATURDAY UNTIL THE FOG LIFTS LATER IN THE
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT THROUGH
ALL OF NEXT WEEK. MULTIPLE ROUNDS OF THUNDERSTORMS LATE SATURDAY
NIGHT THROUGH TUESDAY COULD BE STRONG TO SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-091315-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
353 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH THURSDAY.
THERE WILL BE A RISK FOR STRONG TO SEVERE THUNDERSTORMS LATE
SATURDAY NIGHT THROUGH TUESDAY.

GROCHOCINSKI/JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Iron

When
July 8, 3:00 PM CST
Where
Iron forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

A 79-year-old man with medical complications died in his trailer home during a heat wave. The cause of death was listed as cardiac arrhythmia secondary to dehydration. He had a history of hypertension, which was treated with medication, and he was a smoker. He had a syncopal episode one month prior to his death when sitting at picnic table by his trailer home. He had been working on window replacements and remodeling the interior. The following day he went to the emergency department for work up, was found to be mildly dehydrated.

The trailer home he was working on is located in the Kimball Township of Iron County Wisconsin. The date of death was July 8, 2016. He was found July 9, 2016. The exact time of death is unknown, but thought to be late afternoon. There was a single small room fan running in the trailer.

The heat was a contributing factor along with insufficient ventilation and proper re-hydration.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643868.